H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Reversal of Digital Ischemia with Phentolamine After Accidental Epinephrine Injection

Diagnostic / therapeutic accidents, Management of emergency care, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)

Muna Saleem Aljahany, Dalal Khalid Aleid, Ahmed Mohammed Aal Ibrahim

Saudi Arabia Department of Clinical Sciences, College of Medicine, Princess Nourah Bint Abdulrahman University, Riyadh, Saudi Arabia

Am J Case Rep 2020; 21:e923877

DOI: 10.12659/AJCR.923877

Available online: 2020-08-10

Published: 2020-09-14


#923877

BACKGROUND: Accidental finger-stick injuries have been reported with epinephrine autoinjectors, such as EpiPen and EpiPen Jr, and can result in necrosis and digital ischemia. However, long-term adverse effects are very rare. The treatment for accidental finger-stick injuries is controversial and includes intra-arterial injections of vasodilating agents, topical vasodilators, and supportive management as needed.
CASE REPORT: Here, we report a case of a 26-year-old pharmacist who injected herself accidentally with an EpiPen on the tip of her index finger. Warm water and nitroglycerine gel did not alleviate her symptoms. After three hours, phentolamine was injected around the necrotic area, and the skin normalized.
CONCLUSIONS: All health professionals should be trained in how to handle epinephrine autoinjectors safely. Phentolamine may be efficacious in treating accidental finger-stick injuries from epinephrine autoinjectors.

Keywords:



Back